Expert Commentary

Does the discontinuation of menopausal hormone therapy affect a woman’s cardiovascular risk?

Author and Disclosure Information

No. Although findings from this large observational study from Finland suggest that women stopping hormone therapy (HT) experienced elevations in cardiac and stroke mortality within the first year after discontinuation, these associations are not likely to be causal and contradict those of the Women’s Health Initiative, the largest randomized trial of HT, which found no elevated risks after discontinuation of HT.1,2

Mikkola TS, Tuomikoski P, Lyytinen H, et al. Increased cardiovascular mortality risk in women discontinuing postmenopausal hormone therapy [published online ahead of print September 28, 2015]. J Clin Endocrinol Metab. jc20151864.


 

References

This recently published study from Finland generated headlines when its authors concluded that stopping HT elevates the risk of mortality from cardiovascular disease (CVD), including cardiac and cerebrovascular events. Using nationwide data, investigators compared the CVD mortality rate among women who discontinued HT during the years 1994 through 2009 (n = 332,202) with expected (not actual) CVD mortality rates in the background population.
Within the first year after HT discontinuation, elevations in death rates from cardiac events and stroke were noted (standardized mortality ratio, 1.26 and 1.63, respectively), while in the subsequent year, reductions in such mortality were observed (P<.05 for all comparisons).
The absolute increased risk of death from cardiac events reported within the first year after discontinuation of HT was 4 deaths per 10,000 woman-years of exposure. The absolute risk of death from stroke was 5 additional events per 10,000 woman-years. This level of risk is considered to be rare.

How these data compare to those of other studiesIn contrast with these Finnish data, findings from the Women’s Health Initiative—the largest randomized trial of menopausal HT—do not indicate an increase in mortality or an increase in coronary heart or stroke events among women stopping HT.1,2
It seems likely that limitations associated with the Finnish observational data account for this discordance. For example, Mikkola and colleagues did not know why women discontinued HT, raising the possibility that women with symptoms suggestive of CVD or development of new risk factors preferentially stopped HT, potentially introducing important bias into the Finnish analysis.

What this evidence means for practiceWomen and their clinicians should make decisions regarding whether to continue, reduce the dose, or discontinue HT through shared decision making, focusing on individual patient quality of life parameters as well as changing risk concerns related to such entities as cancer, CVD, and osteoporosis.3 Dramatic as they are, findings from this Finnish report should not impact how we counsel women regarding use or discontinuation of HT.
—Andrew M. Kaunitz, MD; JoAnn E. Manson, MD, DrPH; and Cynthia A. Stuenkel, MD

Share your thoughts! Send your Letter to the Editor to rbarbieri@frontlinemedcom.com. Please include your name and the city and state in which you practice.

Next Article:

Patient denies consent to endometriosis treatment

Related Articles